On September 11, the Trump administration announced it's pushing forward a ban on all flavored e-cigarettes, including mint and menthol flavors, across the U.S.
"The Trump Administration is making it clear that we intend to clear the market of flavored e-cigarettes to reverse the deeply concerning epidemic of youth e-cigarette use that is impacting children, families, schools and communities," Health and Human Services Secretary Alex Azar said in a statement.
As vaping-related lung illnesses continue to lead to hospitalizations, medically induced comas, and even deaths across the United States, the Centers for Disease Control and Prevention is warning people about the risks of using e-cigarette devices, both with tobacco and cannabis products.
As of September 17, the CDC reported over 530 cases of vaping-related illnesses in 38 states and confirmed seven deaths in six states. The CDC, Food and Drug Administration, and doctors are telling anyone who uses e-cigarettes to vape to abstain while the two agencies work with local health departments to investigate the causes of the illnesses.
"It is at this point very clear that vaping is not only unhealthy, but it is very dangerous. This is not anymore a debate. I urge everyone to refrain from vaping anything," Dr. Melodi Pirzada, a pediatric pulmonologist at NYU Winthrop, told Insider.
Health experts have been unable to pinpoint a root cause since the vape device industry is expansive and unregulated. So far, experts believe chemicals like formaldehyde and acrolein could be to blame, as well as vitamin E acetate, a component of vegetable oil that is often used to turn nicotine or THC into the aerosol users then inhale.
It's possible that some of these ingredients don't completely vaporize so when users inhale them, fluid enters the lungs and builds up, causing rare forms of pneumonia reported in many of the recent vape-related hospitalizations.
Here are the signs and symptoms that could be indicative of a serious lung problem if you've used any vape products. If they sound like your experience, seek medical care promptly. You can also call your local poison control center at 1-800-222-1222 if you're concerned about your health after using an e-cigarette product.
You have a chronic cough.
The chemicals in vape juices, the liquid that's heated to a vapor for users to inhale, is laden with various chemicals, many which are known to cause throat irritation. As a result, a user might develop a chronic cough if they develop a vaping habit.
Namely, propylene glycol, which is used to turn liquid vape juice molecules into vapors, is a known throat irritant, Insider previously reported.
You have chest pain or shortness of breath.
Formaldehyde is another common vape juice chemical, pulmonologist Dr. Ravi Kalhan, a professor at Northwestern's Feinberg School of Medicine, previously told Insider.
Formaldehyde can cause lung disease and The Environmental Protection Agency classifies it as a "p robable human carcinogen," which means inhaling the substance could increase a person's cancer risk.
Inhaling the substance has been linked to asmathic reactions as well.
Vaping has also been shown to cause irreparable lung damage, which could making breathing more difficult. In fact, many of the people who have been recently hospitalized after vaping were also put on life support because they couldn't breath on their own.
A 20-year-old from Utah, Alexander Mitchell, was diagnosed with lipoid pneumonia and later, acute respiratory distress syndrome, because his vape habit caused too much fluid to collect in his lungs.
Now, Mitchell's lung capacity is at 25% its full potential and his doctors said it could take one to four years for his lungs to return to their full capacity.
You vomit, feel nauseous, or have diarrhea.
Although the exact cause of these digestive system reactions is unknown, the sheer number of chemicals in vapes are likely linked to the nausea, vomiting, and diarrhea that some people experience after vaping too much.
Research has found that people who vape are exposed to toxic metals like lead because of the metal coils used in e-cigarette devices to heat the vape juice into a vapor.
One study found e-cigarette users were inhaling the metals lead, nickel, chromium, and manganese in concentrations that either approached, met, or exceeded the limits defined as safe by the Environmental Protection Agency.
Vomiting and nausea after vaping are also symptoms of nicotine poisoning, according to DrugWatch.
You're running a fever.
Many of the patients who were hospitalized after vaping THC or nicotine were reported to have run fevers.
You feel tired.
Although fatigue is a vague symptom, the CDC said people who were hospitalized after vaping often reported feeling fatigued either days or weeks after using an e-cigarette.
If you've experienced a vape-related illness or injury and want to share your story, reach out to Julia Naftulin at email@example.com